Generic propagation of beams with sharp spatial boundaries

Eitam Luz, Tamar Ben Yaakov, Shaul Leiman, Shmuel Sternklar, ER'El Granot

Research output: Contribution to journalArticlepeer-review

3 Scopus citations


The propagation of spatial beams with initially sharp transverse boundaries is investigated theoretically and experimentally with the paraxial wave equation (PWE). The sharp boundaries generate a universal pattern, which is a consequence of the Schrödinger-like nature of the paraxial dynamics. As a consequence, an approximate analytical expression can be derived for the longitudinal propagation dynamics of the beam. Furthermore, it is shown that the validation of the derived analytical approximation is not limited to the zone in which the PWE is valid, but it is valid in the entire space. Therefore, this solution is a good approximation for the solution of the scalar wave equation (and to the Maxwell wave equation whenever the aperture is much wider than the wavelength of light) in the entire space. Good agreement between the analytical expression and experiment results is presented.

Original languageEnglish
Pages (from-to)678-684
Number of pages7
JournalJournal of the Optical Society of America A: Optics and Image Science, and Vision
Issue number4
StatePublished - 2015


Dive into the research topics of 'Generic propagation of beams with sharp spatial boundaries'. Together they form a unique fingerprint.

Cite this